Alert archive / New Jersey / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

July 28, 2018Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 28, 2018, 3:33 PM EDT for Ocean County, New Jersey. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 3:33 PM EDT (19:33 UTC)
Expired
Jul 28, 2018, 4:15 PM EDT
In force
42 min
Issued by
NWS Philadelphia/Mount Holly

County Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 33 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
140 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS81 KPHI 281933
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
333 PM EDT SAT JUL 28 2018

NJZ020-026-282015-
Coastal Ocean-Ocean-
333 PM EDT SAT JUL 28 2018

...A THUNDERSTORM WILL AFFECT SOUTHERN OCEAN COUNTY BEACHES...

At 329 PM EDT, radar indicated a thunderstorm that was located along 
a line extending from 6 miles south of Seaside Heights to Barnegat 
to near Beach Haven West. Movement was east at 5 mph.

Locations impacted include...
Barnegat, Tuckerton, Beach Haven West, Brookville, Manahawkin, Ocean
Acres and Waretown.

If you are on or near the beach, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Do not be caught on the 
water in a thunderstorm.

In addition to occasional cloud to ground lightning, heavy downpours 
will occur with this storm. Expect ponding of water on roadways to 
occur, particularly in poor drainage areas.

LAT...LON 3980 7409 3986 7413 3981 7417 3977 7410
      3979 7418 3974 7420 3976 7410 3975 7410
      3967 7422 3962 7419 3963 7426 3961 7420
      3954 7425 3955 7425 3961 7428 3955 7429
      3959 7438 3977 7433 3989 7408
TIME...MOT...LOC 1929Z 272DEG 9KT 3985 7409 3977 7425 3966 7428 

$$
JRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 28, 3:30 PM EDT, 3 minutes earlier.

Area forecast discussion, Jul 28, 3:30 PM EDT, 3 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
330 PM EDT Sat Jul 28 2018

.SYNOPSIS...
A frontal boundary extended southward from New England, along
the coasts of New Jersey and Delaware to the Carolinas this
afternoon. The boundary is forecast to waver along and near the
coast into Sunday night. It is then expected to lift northward
as a warm front early in the new week. Another frontal boundary
is anticipated to approach from the west on Wednesday and
Thursday and it should stall and dissipate in or near our region
on Friday and Saturday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A frontal boundary will hug the coast through most of the
evening hours before moving a little further out to sea during
the overnight hours. Showers and a few isolated thunderstorm
near this front will continue into the early evening hours,
fueled in part by solar radiation. Once the sun begins to set,
this shower/thunderstorm activity will come to an end fairly
quickly. Then, with mostly clear skies and light winds,
temperatures are expected to drop into the low 60s in the north
and mid to upper 60 south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Surface high pressure from the Ohio River Valley will build
slowly east, providing generally pleasant weather across the
region. Dewpoint temperatures are expected to drop into the
upper 50s, and with light northwesterly winds, relative humidity
levels will be lower than we experienced the past few days.
High temperatures in the low to mid 80s are expected, with
slightly cooler conditions in the southern Poconos.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A mid level trough is forecast to dig over the Mississippi
River Valley on Monday and Tuesday. The trough is expected to
remain in place on Wednesday and Thursday before lifting
northeastward on Friday and Saturday. Meanwhile, a ridge should
stay over the western North Atlantic. The pattern will result in
a deep moist south to southwest flow over and into our region
for the new week.

Weak surface high pressure is forecast to be located in our
region on Sunday night. It appears as though Sunday night will
be dry. Much of Monday should be precipitation-free, as well. A
chance of showers and thunderstorms will develop in Delaware and
northeastern Maryland, up into Chester County and Berks County
in Pennsylvania as the high slides eastward.

Another period with several rounds of showers and thunderstorms
is expected from Tuesday through Thursday. Precipitable waters
values are anticipated to increase to 2 inches or greater during
the mid week period. As a result, there will again be the
potential for some localized flooding in our region.

As the mid level trough lifts northeastward on Friday and
Saturday, it should leave a trailing surface boundary in or near
our region. Scattered showers and thunderstorms remain possible
at that time. However, the potential for widespread
precipitation should be less than that during the mid week
period.

Lows are expected to be mainly in the 60s on Sunday night. As
the moisture increase during the week, the diurnal temperature
range is anticipated to be rather narrow. Highs are forecast to
favor the 80s, and lows will likely range mainly between 65 and
75 degrees in our region from Monday through Saturday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...After some early evening shower activity near the
coast, VFR conditions are expected across the TAF sites, with
light and variable/calm winds for most locations overnight. Any
wind direction would generally be from the west-northwest.

Sunday...VFR with northwest to west winds in the 5-10 knot
range. A sea/bay breeze should develop during the afternoon with
a wind shift to the south or southeast, mainly at ACY and ILG.

OUTLOOK...
Sunday night and Monday...Mainly VFR. Light and variable wind
on Sunday night and Monday morning, becoming southeast 5 to 10
knots on Monday afternoon.

Monday night and Tuesday...An increasing chance of showers and
thunderstorms. Conditions may lower to MVFR and IFR in
precipitation. Light and variable wind on Monday night and
Tuesday morning, becoming southeast to south 5 to 10 knots on
Tuesday afternoon.

Tuesday night and Wednesday...A chance of showers and
thunderstorms. Low ceilings and reduced visibility values are
possible in precipitation, and during the late night and morning
hours. South wind 5 to 10 knots Tuesday night, becoming
southwest around 10 knots on Wednesday.

Wednesday night and Thursday...A chance of showers and
thunderstorms. Low ceilings and reduced visibility values are
possible in precipitation, and during the late night and morning
hours. Southwest wind 5 to 10 knots.

&&

.MARINE...
Tonight and Sunday...Conditions on the waters are expected to
remain below advisory levels today through the period. A frontal
boundary will be nearly stationary off the New Jersey and
Delaware coasts, but should be far enough off shore so as not to
cause any problems for mariners.

OUTLOOK...
Sunday night through Tuesday night...No marine headlines are
anticipated.

Wednesday through Thursday...Wave heights on our ocean waters
may build around 5 feet due to the development of a long south
southwest fetch. Wind gusts should remain less than 25 knots.

RIP CURRENTS...
There is a moderate risk for the formation of dangerous rip
currents into this evening.

Wave heights should diminish slightly for Sunday. As a result,
it appears as though there will be a low risk for the
development of dangerous rip currents at that time.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Iovino
Near Term...Miketta
Short Term...Miketta
Long Term...Iovino
Aviation...Iovino/Miketta
Marine...Iovino/Miketta
Hazardous weather outlook, Jul 28, 4:06 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
406 AM EDT Sat Jul 28 2018

DEZ001-MDZ008-012-015-NJZ001-007>010-012-015-PAZ054-055-060>062-070-
071-101>106-290815-
New Castle-Cecil-Kent MD-Queen Annes-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Mercer-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
406 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for northern Delaware, northeast
Maryland, central New Jersey, northern New Jersey, northwest New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Downpours later Monday and especially Tuesday through Friday could
be heavy enough to produce local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ002-003-MDZ019-020-NJZ013-016>023-027-290815-
Kent-Inland Sussex-Talbot-Caroline-Western Monmouth-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-
406 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland, central New Jersey and southern New
Jersey.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Downpours Tuesday through Friday could be heavy enough to produce
local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-290815-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
406 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...Today and Tonight.

There is a moderate risk for the formation of dangerous rip currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Downpours Tuesday through Thursday could be heavy enough to produce
local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-290815-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
406 AM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 28, 9:38 AM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
938 AM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLASH FLOOD      BERNARDS TWP            40.68N  74.58W
07/27/2018                   SOMERSET           NJ   911 CALL CENTER

            911 CENTER REPORTED FLASH FLOODING ACROSS PARTS OF
            BERNARDS TOWNSHIP. FLOODING WAS STILL ON GOING AT 10PM

&&

EVENT NUMBER PHI1801154

STAARMANN
Local storm report, Jul 28, 9:41 AM EDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
941 AM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     FLOOD            BERNARDS TWP            40.68N  74.58W
07/27/2018                   SOMERSET           NJ   911 CALL CENTER

            911 CENTER REPORTED FLASH FLOODING ACROSS PARTS OF
            BERNARDS TOWNSHIP. FLOODING WAS STILL ON GOING AT 10PM

&&

CORRECTED EVENT

EVENT NUMBER PHI1801154

STAARMANN
Special weather statement, Jul 28, 3:05 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
305 PM EDT SAT JUL 28 2018

NJZ020-026-281930-
Coastal Ocean-Ocean-
305 PM EDT SAT JUL 28 2018

...A THUNDERSTORM WILL AFFECT THE BEACHES IN SOUTHERN OCEAN COUNTY...

At 302 PM EDT, radar indicated a thunderstorm located along a line
extending from near near Long Beach Island. Movement was east at
5 mph.

Locations impacted include...
Barnegat, Tuckerton, Surf City, Beach Haven West, Manahawkin,
Waretown and Ocean Acres.

If you are on or near the beach, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

LAT...LON 3979 7410 3983 7410 3981 7417 3977 7410
      3978 7412 3979 7418 3974 7420 3976 7410
      3975 7410 3964 7418 3965 7420 3967 7422
      3962 7419 3963 7426 3959 7423 3961 7420
      3958 7422 3961 7436 3983 7420 3985 7409
TIME...MOT...LOC 1902Z 251DEG 10KT 3979 7413 3964 7429

JRK
Special weather statement, Jul 28, 3:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
333 PM EDT SAT JUL 28 2018

NJZ020-026-282015-
Coastal Ocean-Ocean-
333 PM EDT SAT JUL 28 2018

...A THUNDERSTORM WILL AFFECT SOUTHERN OCEAN COUNTY BEACHES...

At 329 PM EDT, radar indicated a thunderstorm that was located along
a line extending from 6 miles south of Seaside Heights to Barnegat
to near Beach Haven West. Movement was east at 5 mph.

Locations impacted include...
Barnegat, Tuckerton, Beach Haven West, Brookville, Manahawkin, Ocean
Acres and Waretown.

If you are on or near the beach, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

In addition to occasional cloud to ground lightning, heavy downpours
will occur with this storm. Expect ponding of water on roadways to
occur, particularly in poor drainage areas.

LAT...LON 3980 7409 3986 7413 3981 7417 3977 7410
      3979 7418 3974 7420 3976 7410 3975 7410
      3967 7422 3962 7419 3963 7426 3961 7420
      3954 7425 3955 7425 3961 7428 3955 7429
      3959 7438 3977 7433 3989 7408
TIME...MOT...LOC 1929Z 272DEG 9KT 3985 7409 3977 7425 3966 7428

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:14 PM EDTSpecial Marine WarningPHI61 min
Jul 27, 9:19 PM EDTAreal Flood WarningPHIMiddlesex4 hr
Jul 28, 3:05 PM EDTSpecial Weather StatementPHIOcean25 min
Jul 28, 3:58 PM EDTAreal Flood AdvisoryPHIOcean4 hr
Jul 28, 4:18 PM EDTSpecial Weather StatementPHIOcean42 min
Jul 27, 8:34 PM EDTSpecial Weather StatementPHICarbon, Lehigh41 min
Jul 28, 6:25 PM EDTSpecial Weather StatementPHISussex50 min

Nearby

Special Weather Statements in New Jersey, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.